South Dakota, 2015

Flash Flood and Flood in South Dakota, August 5 to 7, 2015

August 5 to 7, 2015 · NWS ABR · 16 events in 4 counties and zones

A frontal boundary along with high air moisture content resulted in severe thunderstorms along with very heavy rains and flash flooding across parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A frontal boundary along with high air moisture content resulted in severe thunderstorms along with very heavy rains and flash flooding across parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 11:28 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 5, 11:28 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 1226 AM CDT THU AUG 6 2015

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

UPDATE ISSUED AT 915 PM CDT WED AUG 5 2015

AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE NORTH
CENTRAL PORTION OF THE CWA...WITH A LARGER AREA TRACKING ACROSS
THE WESTERN PART OF THE STATE TOWARD THE WESTERN CWA. HAVE
ADJUSTED POPS AND WEATHER ACCORDINGLY. NO OTHER CHANGES MADE TO
THE FORECAST AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 313 PM CDT WED AUG 5 2015

A DISTINCT WAVE OF ENERGY...VISIBLE ON WATER VAPOR SATELLITE...IS
WORKING ITS WAY ACROSS THE DAKOTAS. THIS FEATURE PROVIDED ENOUGH
LIFT TO SPARK ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF
NORTH CENTRAL SOUTH DAKOTA. A COUPLE OF STORMS EVEN PRODUCED PEA
SIZE HAIL AND BRIEF WIND GUSTS BEFORE THEY DISSIPATED. WEAK STORMS
CONTINUE TO MOVE EAST...BUT ARE MOVING INTO A MORE STABLE
ENVIRONMENT...AND SHOULD COMPLETELY DISSIPATE BY 00Z.

ADDITIONAL UPPER LEVEL ENERGY COMBINED WITH A LOW LEVEL JET TONIGHT
WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS...MOVING FROM WEST
TO EAST ACROSS THE DAKOTAS. JUST GENERAL THUNDER IS EXPECTED...AND
CAM SOLUTIONS TIME THE STORMS TO BE NEAR THE MISSOURI RIVER BETWEEN
06Z-09Z AND THEN TRACK EAST ACROSS THE CWA THROUGH LATE MORNING. HOW
MUCH LINGERING CLOUD COVER REMAINS OVER THE REGION THROUGH THE
AFTERNOON WILL PLAY A LARGE PART IN THURSDAY AFTERNOONS SEVERE
WEATHER POTENTIAL.

BY THURSDAY AFTERNOON A CLOSED SURFACE LOW WILL BE POSITIONED OVER
CENTRAL SOUTH DAKOTA...WITH STRONG MOISTURE ADVECTION EXPECTED AHEAD
OF THE SYSTEM...ALLOWING DEWPOINTS TO REMAIN IN THE 60S. IF WE CLEAR
OUT FROM THE MORNING CLOUD COVER...CAPE VALUES SHOULD RISE TO AROUND
1000 TO 2000 J/KG AND 0-6 KM SHEAR IS EXPECTED TO BE AROUND 30 KTS.
HODOGRAPHS AROUND THE WATERTOWN AREA SHOW A NICE CURVE IN THE LOW TO
MID LEVELS. PLUS PWATS WILL RISE TO AROUND 1.5 INCHES. SO...THE
POTENTIAL FOR SEVERE STORMS...INCLUDING ALL THREATS
/HAIL...WINDS...HEAVY RAIN...ISOLATED TORS/...CERTAINLY EXISTS...
ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.
WILL BE MORE CERTAIN ON TIMING AND LOCATION AS THE SYSTEM EVOLVES
THURSDAY MORNING.

A DRIER DAY IS EXPECTED FOR FRIDAY. MAX TEMPERATURES THROUGH THE
SHORT TERM WILL REMAIN IN THE 80S.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 313 PM CDT WED AUG 5 2015

MODELS STILL SUGGESTING THE WEEKEND WEATHER PATTERN WILL BE
UNSETTLED AS A SFC LOW DRIFTS ACROSS THE REGION. DEPENDING ON WHERE
THE LOW SETS UP...THERE COULD BE A WARM FRONTAL BOUNDARY DRAPED
ACROSS THE AREA. SUPERBLEND POPS LOOK OK AT THIS POINT WHICH
HIGHLIGHT CHANCES ALL ACROSS THE REGION BOTH SATURDAY AND SUNDAY.
FAIRLY DECENT AGREEMENT AMONGST THE MODELS TO START OFF NEXT WEEK AS
THEY ALL SHOW A SFC HIGH WITH VARYING STRENGTH OVER THE REGION. THIS
SHOULD BRING MOSTLY DRY CONDITIONS OVER THE AREA MONDAY AND TUESDAY.
TEMPS LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR WITH 850 MB
TEMPS MOSTLY IN THE TEENS ABOVE ZERO CELSIUS. NOTHING TOO HOT OR TOO
COOL SHOWING UP IN THE MODELS DURING THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1226 AM CDT THU AUG 6 2015

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA TONIGHT
AND INTO THE DAY THURSDAY. SOME OF THE STORMS MAY BE SEVERE...WITH
MVFR CIGS AND VSBYS...AS WELL AS HAIL AND STRONG WINDS. THE
PRECIPITATION SHOULD END ACROSS THE WESTERN CWA LATE THURSDAY
AFTERNOON...BUT WILL CONTINUE ACROSS THE EAST THROUGH THE END OF
THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SERR
LONG TERM...TMT
AVIATION...DORN
Hazardous weather outlook, Aug 5, 3:13 AM CST, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT WED AUG 5 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
413 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH
DAKOTA...SOUTH DAKOTA BORDER. SEVERE STORMS ARE NOT EXPECTED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE JAMES RIVER VALLEY. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...ESPECIALLY
FOR LOCATIONS EAST OF THE JAMES RIVER VALLEY. HAIL...DAMAGING
WINDS...AND EVEN TORNADOES ARE POSSIBLE. AT THIS TIME...THE FAR
NORTHEAST PORTION OF SOUTH DAKOTA...OR THE SISSETON AREA WILL
HAVE THE BEST TORNADO THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Local storm report, Aug 5, 7:16 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 NNW AKASKA            45.38N 100.15W
08/05/2015  E1.00 INCH       WALWORTH           SD   PUBLIC

            REPORT RELAYED VIA NSSL SHAVE

&&

EVENT NUMBER ABR1500733

LUECK
Special weather statement, Aug 5, 10:42 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT WED AUG 5 2015

SDZ006-060530-
BROWN SD-
1142 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 1230
AM CDT...

AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNARD...OR 15 MILES SOUTH OF ELLENDALE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HECLA...FREDERICK...HOUGHTON...BARNARD AND SAND LAKE WILDLIFE REFUGE.

LAT...LON 4571 9861 4588 9859 4591 9805 4562 9804
TIME...MOT...LOC 0442Z 273DEG 25KT 4578 9849

PARKIN
Special weather statement, Aug 5, 11:31 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1231 AM CDT THU AUG 6 2015

SDZ006-060630-
BROWN SD-
1231 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 130 AM
CDT...

AT 1231 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WESTPORT...OR 12 MILES NORTH OF ABERDEEN...MOVING EAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WESTPORT...PUTNEY...HOUGHTON...BARNARD AND SAND LAKE
WILDLIFE REFUGE.

LAT...LON 4555 9853 4576 9855 4577 9808 4553 9806
TIME...MOT...LOC 0531Z 269DEG 15KT 4564 9844

PARKIN

The radar

The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Brown

When
August 5, 11:47 PM CST
Where
Brown County, 1.38 mi S of Columbia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.600, -98.320

Hail, Brown

When
August 6, 12:01 AM CST
Where
Brown County, 0.84 mi SE of Columbia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.610, -98.310

Thunderstorm Wind, Brown

When
August 6, 12:30 AM CST
Where
Brown County, 0.84 mi SE of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.610, -98.310

Sixty mph winds broke off most of the top of a tree in Columbia.

Flash Flood, Brown

When
August 6, 5:30 AM CST to 8:15 AM CST
Where
Brown County, 2.81 mi N of Columbia to 3.04 mi NNW of Columbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.660, -98.310

Heavy rains from 4 to over 6 inches brought flash flooding in and north of Columbia. Roads and streets were flooded along with the ditches being completely filled up.

Flood, Brown

When
August 6, 8:15 AM CST to August 7, 8:15 AM CST
Where
Brown County, 6.77 mi E of Frederick to 1.68 mi NE of Winship
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.840, -98.380

Heavy rains of 2 to over 6 inches brought areas of flooding across much of northern Brown county. Several roads, ditches, along with many fields were flooded.

Hail, Clark

When
August 6, 1:52 PM CST to 1:58 PM CST
Where
Clark County, 1.85 mi E of Naples
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.775, -97.463

Hail, Hamlin

When
August 6, 2:00 PM CST to 2:15 PM CST
Where
Hamlin County, 1.25 mi SW of Grover
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.808, -97.289

Hail, Hamlin

When
August 6, 2:10 PM CST
Where
Hamlin County, 3.98 mi W of Thomas
Measured
1 in hail
Reported by
Public
Coordinates
44.760, -97.280

Hail, Hamlin

When
August 6, 2:10 PM CST
Where
Hamlin County, 2.55 mi ENE of Hazel
Measured
1 in hail
Reported by
Public
Coordinates
44.760, -97.320

Hail, Codington

When
August 6, 2:11 PM CST
Where
Codington County, 1.38 mi N of Grover
Measured
1 in hail
Reported by
Public
Coordinates
44.840, -97.270

Hail, Hamlin

When
August 6, 2:15 PM CST
Where
Hamlin County, 2.55 mi WSW of Thomas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.760, -97.250

Hail, Hamlin

When
August 6, 2:15 PM CST to 2:20 PM CST
Where
Hamlin County, 6.92 mi SW of Grover
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
44.759, -97.382

Hail, Hamlin

When
August 6, 2:15 PM CST to 2:30 PM CST
Where
Hamlin County, 0.84 mi E of Grover
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.819, -97.253

Hail, Hamlin

When
August 6, 2:20 PM CST to 2:25 PM CST
Where
Hamlin County, 2.57 mi SSW of Grover
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.789, -97.299

Hail, Hamlin

When
August 6, 2:31 PM CST to 2:36 PM CST
Where
Hamlin County, 4.43 mi NNE of Thomas
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.830, -97.168

Hail, Hamlin

When
August 6, 2:50 PM CST to 2:55 PM CST
Where
Hamlin County, 2.77 mi N of Castlewood
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
44.760, -97.027

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599983, 599984, 599989, 599982, 599990, 599991, 599994, 599985, 599986, 599987, 599988, 599992, 599996, 599993, 599997, 599998.